Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 216, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 3, 2005, 11:00 AM CDT for Bremer County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2005, 11:00 AM CDT (16:00 UTC)
- Expired
- Jul 3, 2005, 11:36 AM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Bremer County, IA
The radar
The La Crosse radar (KARX), 147 km from the middle of the area, began a volume at 16:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 11:10 AM CDT | HAIL 0.88 | 4 N Waverly Municipal A, IA | HAIL PUNCHES HOLES IN GREEN PUMKINS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 031600 SVRDMX IAC017-031645- /O.NEW.KDMX.SV.W.0216.050703T1600Z-050703T1645Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1100 AM CDT SUN JUL 3 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BREMER COUNTY IN NORTHEAST IOWA. * UNTIL 1145 AM CDT. * AT 1056 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR WAVERLY...OR 21 MILES NORTHWEST OF WATERLOO...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR TRIPOLI BY 1120 AM CDT. THE LOCATIONS OF WAVERLY MUNICIPAL AIRPORT AND FREDERIKA ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4289 9254 4267 9253 4270 9209 4290 9212 $$ FORSTER
2 follow-up statements
000 WWUS53 KDMX 031621 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1120 AM CDT SUN JUL 3 2005 IAC017-031645- /O.CON.KDMX.SV.W.0216.000000T0000Z-050703T1645Z/ BREMER IA- 1120 AM CDT SUN JUL 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BREMER COUNTY UNTIL 1145 AM CDT... AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR TRIPOLI...OR 19 MILES NORTH OF WATERLOO...AND MOVING EAST AT 30 MPH. REPORTS RECEIVED SO FAR INDICATED PEA TO MARBLE SIZED HAIL POSSIBLY LARGER. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF BREMER COUNTY...INCLUDING THE LOCATIONS OF TRIPOLI AND READLYN. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. LAT...LON 4289 9254 4267 9253 4270 9209 4290 9212 $$ FORSTER
000 WWUS53 KDMX 031636 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1136 AM CDT SUN JUL 3 2005 IAC017-031646- /O.CAN.KDMX.SV.W.0216.000000T0000Z-050703T1645Z/ BREMER IA- 1136 AM CDT SUN JUL 3 2005 ...THE SEVERE THUNDERSTORM WARNING FOR BREMER COUNTY HAS BEEN CANCELLED... AT 1131 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4289 9254 4267 9253 4270 9209 4290 9212 $$ FORSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:45 AM CDT, 8 hours 15 minutes earlier.
Area forecast discussion, Jul 3, 2:45 AM CDT, 8 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 AM CDT SUN JUL 03 2005 .DISCUSSION...ACTIVE WEATHER TNT OVER THE DAKOTAS WITH DERECHO IN FULL PROGRESS...ZIPPING ESE AT 50 MPH ATTM. SFC FEATURES SHOW WEAK CONVERGENT ZONE/WARM FRONT FROM LOW OVER CENTRAL ND SOUTH TO ABOUT NORTHEAST IA. ANOTHER LOW APPEARS OVER SW SOUTH DAKOTA WITH TRAILING OCCLUSION/COLD FRONT TO ANOTHER LOW IN SE COLORADO. SECOND WARM FRONT RUNS ACROSS NEBRASKA TO NORTHERN KS THIS EVENING. MCS EXPECTED TO CONTINUE EAST WITH POTENTIAL TO BUILD INTO NORTHERN IA BY MORNING AS CORFIDI VECTORS CONTINUE TO POINT COMPLEX MORE SOUTH. MOIST POOL EXTENDS OVER MISSOURI RIVER VALLEY. ALOFT RIDGE EXTENDS OVER THE GREAT LAKES BACK INTO THE EASTERN PLAINS. H850 MOISTURE LACKING FROM KDVN EASTWARD WITH NARROW RIBBON MOISTURE ALONG TROF AXIS INTO SOUTHERN CANADA. SHORT TERM (TODAY-TUES NIGHT)...CHANGES FROM YESTERDAY REGARDING STRENGTH OF INDICES FOR THIS AFTERNOON/TNT. SVR WX INDICES NOT AS IMPRESSIVE LAST RUN WITH MLCAPES SLIGHTLY LOWER...BULK SHEAR NOT AS STRONG IN BOTH MODELS AND MBE MOVEMENT WEAKER COMPARED TO YESTERDAYS BUFKIT ANALYSIS. MODELS MAY HAVE OVERDONE RETURN OF SFC MOISTURE YESTERDAY AND ARE NOW CATCHING UP TO SLIGHTLY LESS INSTABILITY. MODELS NOW CONVERGING ON CONSENSUS SOLN FOR LATER TODAY AND THIS EVENING WITH A SLOWER FROPA SUN EVE/MONDAY AM WITH RESIDUAL MOISTURE OVER THE SOUTHEAST. CONVECTIVE TRENDS...AFTER ANY RESIDUAL CONVECTION THIS MORNING IT LOOKS LIKE REDEVELOPMENT WILL TAKE PLACE ALONG FRONT OVER NW IA/EASTERN NE 18-21Z AND ALSO ALONG POSSIBLE OUTFLOW BOUNDARY FROM LAST NIGHTS DAKOTAS MCS. MLCAPE INCREASES TO 2500 OVER CENTRAL TO NEARLY 4000 J/KG ALONG THE NE/IA BORDER. MOISTURE POOLING ALONG FRONT AND ALSO POOLING ALONG SECOND WARM FRONT IN NORTHEAST KS DURING THE AFTERNOON HOURS. BEST LOW LEVEL SHEAR OVER WESTERN AND CENTRAL IA IN THE AFTERNOON WITH WEAKENING SHEAR BY 00Z...POINTING TO BEST POSSIBILITY OF SUPERCELLS FAR WEST EARLY ON THE EVENT WITH A TRANSITION TO LINEAR MCS WITH BOWING STRUCTURES. BEST BULK SHEAR REMAINS NORTH WITH BOTH H500 AND H300 JET STREAKING THROUGH THE BASE OF THE TROUGH DURING THE AFTERNOON/EVE HOURS...BUT HAVING SAID THAT NAM STILL HAS 35-45 KTS BULK SHEAR AT 00Z OVER WESTERN IA/EASTERN NE WEAKENING DURING THE EVENING HOURS. GFS MUCH STRONGER WITH 50-60 KTS BULK SHEAR OVER CENTRAL IA AT 00Z AND WILL BE LEANING MORE TOWARD THE NAM. FREEZING LVLS REMAIN HIGH THIS AFTERNOON WITH 14400 FT AT KOMA TO 14700 AT KDSM AT 00Z. WINDS TODAY WILL BE RATHER BRISK FROM THE SOUTH DURING THE LATE MORNING AND EARLY AFTERNOON WITH WARM AFTERNOON TEMPERATURES. PRIMARY THREAT FOR SVR DURING THE AFTERNOON AND EVENING WILL BE HAIL AND WIND. STORMS LOOK TO BE MOVING QUICK ENOUGH TO PRECLUDE ANY HYDRO ISSUES...THOUGH ALONG SLOWING FRONT IN SOUTHERN IOWA LATE TNT...A FEW AREAS WILL NEED WATCHING. FRONT WILL BE CLOSE ENOUGH TO SOUTHERN AREAS TO KEEP SOME MENTION OF THUNDER SOUTH ON MONDAY MORNING THOUGH REST OF AREA SHOULD BE DRY AS SUPPORTED BY MOST MODELS. BY TUESDAY SOME WAA RETURNS TO THE DAKOTAS WITH ELEVATED CONVECTION HEADING ESE FOR TUES NIGHT/WED. WILL CONTINUE TREND OF THUNDER TUESDAY NIGHT BUT HAVE DROPPED CHANCES ON WED. EXTENDED (WED-SAT)...HIGH PRESSURE SHOULD DOMINATE UNTIL LATER IN THE PERIOD WHEN NEXT WAVE MOVES ACROSS THE NORTHERN PLAINS BY THUR/FRI. GRADUAL WARMING WITH INCREASED POPS BY VERY LATE IN THE PERIOD THOUGH CONFIDENCE REMAINS LOW AT THIS TIME. TEMPS BACK IN THE UPPER 80S TO NEAR 90 WEST. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && REV
Hazardous weather outlook, Jul 3, 5:38 AM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 538 AM CDT SUN JUL 3 2005 IAZ004>007-015>017-041100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- 538 AM CDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER ALL OF CENTRAL IOWA THIS AFTERNOON AND INTO THE EVENING HOURS... .DAY ONE...TODAY AND TONIGHT A PERIOD OF THUNDERSTORMS IS POSSIBLE BEFORE 9 AM THIS SUNDAY MORNING WITH AN ISOLATED SEVERE THUNDERSTORM PRODUCING WIND GUSTS TO NEAR 60 MPH NEAR AND ALONG THE IOWA AND MINNESOTA BORDER. ADDITIONAL THUNDERSTORMS ARE LIKELY THIS AFTERNOON OVER THE ENTIRE OUTLOOK AREA...DEVELOPING BETWEEN 2 AND 4 PM AND CONTINUING INTO THE EVENING HOURS. DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS MORNING...BUT IS LIKELY THIS AFTERNOON THROUGH THIS EVENING ACROSS THE OUTLOOK AREA. AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED TUESDAY AND TUESDAY NIGHT. IAZ023>028-033>039-044>050-057>061-070>072-081-041100- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS- ADAIR-MADISON-ADAMS- 538 AM CDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A BRIEF NON-SEVERE THUNDERSTORMS IS POSSIBLE THIS SUNDAY MORNING...MAINLY WEST OF I-35 AND SOUTH OF HIGHWAY 20. ADDITIONAL THUNDERSTORMS ARE LIKELY OVER THE ENTIRE OUTLOOK AREA THIS AFTERNOON...DEVELOPING BETWEEN 2 AND 4 PM...CONTINUING INTO THE EVENING HOURS. DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS DURING THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS MORNING...BUT IS LIKELY THIS AFTERNOON THROUGH THIS EVENING ACROSS THE OUTLOOK AREA. AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED TUESDAY AND TUESDAY NIGHT. IAZ062-073>075-082>086-092>097-041100- POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 538 AM CDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A PERIOD OF NON-SEVERE THUNDERSTORMS IS POSSIBLE THIS SUNDAY MORNING...MAINLY WEST OF I-35. ADDITIONAL THUNDERSTORMS ARE LIKELY OVER THE ENTIRE OUTLOOK AREA LATE THIS AFTERNOON...DEVELOPING BETWEEN 5 AND 8 PM...CONTINUING WELL INTO THE NIGHT HOURS. DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND LARGE HAIL WILL BE THE MAIN THREAT WITH THESE STORMS DURING THE EVENING AND NIGHT HOURS WITH ADDITIONALLY...POSSIBLE LOCALY HEAVY RAINFALL WEST OF I-35 AND SOUTH OF HIGHWAY 92. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY ALONG THE IOWA AND MISSOURI BORDER...AND AGAIN TUESDAY AND TUESDAY NIGHT OVER THE ENTIRE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS MORNING...BUT IS LIKELY LATE THIS AFTERNOON THROUGH LATE NIGHT ACROSS THE OUTLOOK AREA. AT THIS TIME...SPOTTER ACTIVATION IS NOT ANTICIPATED TUESDAY AND TUESDAY NIGHT. REV
In the hours before
Local storm report, Jul 3, 6:36 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 AM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 AM HAIL ESTHERVILLE 43.40N 94.83W
07/03/2005 0.88 INCH EMMET IA LAW ENFORCEMENT
&&
MYERSLocal storm report, Jul 3, 6:41 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
641 AM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 AM HAIL 3 N WALLINGFORD 43.36N 94.79W
07/03/2005 0.88 INCH EMMET IA EMERGENCY MNGR
NICKEL TO SLIGHTLY LARGER SIZED HAIL FROM SOUTH OF
ESTHERVILLE TO WALLINGFORD. REPORTED BY EMERGENCY
MANAGEMENT.
&&
RUSSELLLocal storm report, Jul 3, 6:49 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
649 AM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 AM HAIL 5 E WALLINGFORD 43.32N 94.69W
07/03/2005 0.88 INCH EMMET IA TRAINED SPOTTER
&&
MYERSLocal storm report, Jul 3, 8:48 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
848 AM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 AM HAIL 1 N ALGONA 43.09N 94.23W
07/03/2005 0.88 INCH KOSSUTH IA TRAINED SPOTTER
&&
GFORSTERLocal storm report, Jul 3, 8:52 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
852 AM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HAIL SCARVILLE 43.47N 93.62W
07/03/2005 0.88 INCH WINNEBAGO IA EMERGENCY MNGR
&&
GFORSTERLocal storm report, Jul 3, 8:59 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
859 AM CDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HAIL 6 NE ALGONA 43.14N 94.15W
07/03/2005 0.88 INCH KOSSUTH IA TRAINED SPOTTER
&&
GFORSTERThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:26 AM CDT | Severe Thunderstorm Warning | DMX | Emmet | 37 min |
| Jul 3, 8:26 AM CDT | Severe Thunderstorm Warning | DMX | Winnebago | 44 min |
| Jul 3, 8:26 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 29 min |
| Jul 3, 8:38 AM CDT | Severe Thunderstorm Warning | DMX | Hancock | 37 min |
| Jul 3, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.